Iowa, 2005

Hail in Iowa, August 9, 2005

August 9, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 1:54 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 9, 1:54 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT TUE AUG 9 2005

.DISCUSSION...
SPOTTY ELEVATED CONVECTIVE ACTIVITY PRETTY MUCH HUNG IN ALL DAY OVER
THE WESTERN CWA...AND NOW A MORE SOLID LINE IS DEVELOPING FROM SW MN
INTO NORTHEAST NEBRASKA ALONG AND CLOSER TO SFC FRONT. MOST OF NW IA
HAS HEATED OUT INTO THE MID 90S WITH MID AND A FEW UPPER 70 DEW
POINTS. STILL WARMING BEHIND THIS FRONT AS THE CLOUDS CLEAR OUT WITH
LOWER 80S IN THE NW CWA. EXPECT MOST OF THIS ACTIVITY TO BE OUT OF
NW IA BY ABOUT 00Z-02Z. OTHERWISE...WITH DEW POINTS INTO THE LOWER
60S AND A FEW 50S BEHIND THE FRONT...GOING FORECAST LOWS LOOK OK AND
NO BIG CHANGES PLANNED.

WEDNESDAY SHOULD PROVE TO BE A FAIRLY QUIET DAY AS COOLER AND DRIER
HIGH PRESSURE SETTLES IN. WILL BACK OFF OF TEMPERATURES A LITTLE
WITH UNFAVORABLE EAST FLOW...BUT WITH DECENT SUN SHOULD STILL WARM
NICELY.

WEDNESDAY NIGHT STILL SHOWING SIGNS OF GOOD RETURN FLOW AND THE
POTENTIAL FOR CONVECTION. WILL GO WITH 50 TO 60 POPS OVER AREA.

IF THE WEDNESDAY NIGHT ACTIVITY DOES GET GOING...A PRETTY GOOD
CHANCE THAT THIS COULD CONTINUE INTO THE THURSDAY MORNING
HOURS...AND POSSIBLY EARLY AFTERNOON IN NW IA. SO HAVE KNOCKED TEMPS
BACK FROM SOUTHEAST SD INTO NW IA AND SW MN WITH POTENTIAL FOR
CLOUDS AND RAIN.

THURSDAY NIGHT THE BOUNDARY AGAIN TRIES TO ACTIVATE AS A STRONGER
WAVE PRESSES INTO THE ROCKIES. WILL AGAIN GO WITH 50 AND 60
POPS...WITH BEST FOCUS OVER NW IA.

FRIDAY ALSO SOME POTENTIAL FOR DAYTIME CONVECTION AS UPPER LEVEL JET
STRENGTHENS AND MID LEVEL BOUNDARY REALLY TIGHTENS UP WITH
INCREASING SOUTHWEST FLOW ALOFT. WILL NUDGE POPS UP TO 40 UNTIL
CONFIDENCE A LITTLE HIGHER WITH THIS DEVELOPING FEATURE.

IN THE LATTER PERIODS...VIRTUALLY EVERY MODEL HAS GRABBED ON TO THE
FARTHER SOUTH/COLDER SOLUTION AND WILL GO ALONG WITH THIS. HAVE BEEN
OPTING TO GO WITH GUIDANCE OR BELOW THE LAST FEW DAYS...AND WILL
CONTINUE THIS TREND. THE BIG CHANGE THAT THIS BRINGS IS TO PRECIP
CHANCES AND POTENTIAL INTENSITY OF PRECIP. WITH SFC BOUNDARY LIKELY
INTO SOUTHERN NEBRASKA SATURDAY THROUGH MONDAY...STRONGER STORMS
WOULD OBVIOUSLY BE CLOSER TO THIS BOUNDARY. GENERALLY...WOULD NOT
INCLUDE POPS VERY FAR NORTH OF THE SFC BOUNDARY...BUT BECAUSE UPPER
LEVEL JET IS SO STRONG/ RIGHT REAR QUAD NEAR CWA SAT/SUN GIVING A
HIGHER POTENTIAL FOR POST FRONTAL MID LEVEL BOUNDARY
CONVECTION/PRECIP...WILL CONTINUE CHANCE POPS DURING THIS PERIOD.
MONDAY AND TUESDAY LOOK MAINLY DRY AND WILL GO THIS ROUTE...BUT WITH
A POTENTIALLY DEVELOPING WEST COAST TROF...PATTERN MAY CONTINUE TO
BE OFF AND ON WET...SO WILL CONTINUE AT OR BELOW GUIDANCE FOR MONDAY
AND TUESDAY EVEN THOUGH NO MENTION FOR PRECIP.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Aug 9, 10:01 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT TUE AUG 09 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1101 AM CDT TUE AUG 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND A COLD FRONT MOVING
SOUTHEAST OVER THE AREA TODAY AND EARLY TONIGHT. ISOLATED SEVERE
STORMS MAY PRODUCE DIME SIZE HAIL OR DAMAGING WINDS...MAINLY
SOUTHEAST OF A MARSHALL TO SIOUX FALLS TO YANKTON LINE. STORMS
ARE POSSIBLE IN SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA
TODAY AND TONIGHT...AND IN NORTHWEST IOWA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY MOVE OVER THE AREA FROM
THE WEST WEDNESDAY AND THURSDAY NIGHTS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

SEVERE STORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A COLD
FRONT MOVES ACROSS THE AREA FROM THE NORTHWEST. THE MAIN THREAT
OF SEVERE WEATHER WILL BE NEAR AND SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM FROM A LINE
SOUTHEAST OF MARSHALL TO SIOUX FALLS TO YANKTON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 9, 2:54 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             4 SE JACKSON            43.58N 94.93W
08/09/2005  0.75 INCH        JACKSON            MN   TRAINED SPOTTER

            PENNY SIZE HAIL FROM 340 PM TO 345 PM

&&

JC
Local storm report, Aug 9, 3:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             SIOUX CITY              42.50N 96.39W
08/09/2005  1.00 INCH        WOODBURY           IA   TRAINED SPOTTER

&&

JC
Local storm report, Aug 9, 3:14 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             SIOUX CITY              42.50N 96.39W
08/09/2005  1.00 INCH        WOODBURY           IA   EMERGENCY MNGR

            NORTH SIDE OF SIOUX CITY.

&&

JC
Local storm report, Aug 9, 3:22 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             SIOUX CITY              42.50N 96.39W
08/09/2005  0.88 INCH        WOODBURY           IA   TRAINED SPOTTER

&&

JC
Local storm report, Aug 9, 3:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             SHELDON                 43.18N 95.84W
08/09/2005  0.75 INCH        OBRIEN            IA   LAW ENFORCEMENT

&&

THEITKAM

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
August 9, 3:40 PM CST
Where
Cherokee County, 9 mi S of Marcus
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.683, -95.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471375.